Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 481, NWS Dodge City, KS

September 25, 1996Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 25, 1996, 3:19 PM CDT for Rush County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 25, 1996, 3:19 PM CDT (20:19 UTC)
Expired
Sep 25, 1996, 4:05 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 4:10 PM CDTHail 1Timken, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 252019
SVRDDC
KSC165-252105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT WED SEP 25 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 405 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL KANSAS

   ...SOUTHERN RUSH COUNTY
 
AT 317 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 5 MILES WEST OF RUSH CENTER MOVING EAST NORTHEAST AT
15 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HARGRAVE                                    BY 320 PM CDT
  RUSH CENTER                                 BY 335 PM CDT
  LA CROSSE                        j           BY 340 PM CDT
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

BURKE/NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:57 AM CDT, 11 hours 22 minutes earlier.

Area forecast discussion, Sep 25, 3:57 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT WED SEP 25 1996

MAIN FORECAST CHALLENGE IS CHANCES FOR TSTMS THIS AFTERNOON AND
TONIGHT AND RAIN ON THURSDAY. 08Z SFC ANALYSIS SHOWED LOW BEGINNING
TO WRAP UP NICELY OVER SOUTHEAST COLORADO WITH WINDS OVER MUCH OF
THE CWA ALREADY GUSTING TO AROUND 25 KTS. ETA AND AVN AGAIN ARE IN
GOOD AGREEMENT WITH THIS FEATURE WHILE THE NGM CONTINUES TO KEEP IT
TOO FAR TO THE NORTH. THE LOW AND ASSOCIATED COLD FRONT WILL TRACK TO THE
SOUTH DURING THE PERIOD AND BE IN SOUTHERN OKLAHOMA BY THURSDAY MORNING.
ATMOSPHERE TO BE SOMEWHAT UNSTABLE TODAY AND TONIGHT AND SOUTHERLY WINDS
WILL CONTINUE TO PULL AN ABUNDANCE OF MOISTURE INTO THE REGION. AGREE
WITH SWODY1 THAT THE SERIES OF SHORTWAVES MOVING INTO THE PLAINS WILL
MEET UP WITH THIS MOISTURE AND INSTABILITY AND MAY BE ENOUGH TO SET
OFF SOME THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT...MAINLY ALONG
THE FRONTAL BOUNDAY OVER THE CENTRAL AND EASTERN COUNTIES. HAVE ALSO
CARRIED POPS IN THE FAR WESTERN ZONES AS MORE SUNSHINE THERE SHOULD
RESULT IN MORE SURFACE HEATING. ONCE THE FRONT GOES THROUGH
OVERNIGHT...THE MAIN FEATURE WILL THEN BECOME OVERRUNNING
PRECIPITATION AND PLENTY OF CLOUD COVER. HAVE CARRIED LIKELY POPS OVER
THE ENTIRE AREA ON THURSDAY. TEMPS BECOME THE NEXT CHALLENGE. SATELLITE
SHOWING SOME CLEARING TAKING PLACE OVER THE FAR WESTERN COUNTIES...AND
FEEL THAT THEY MAY SEE SOME SIGNIFICANT SUNSHINE THERE...SO HAVE GONE
WITH HIGHER TEMPS. THE REST OF THE REGION IS CURRENTLY EXPERIENCING
LOW CLOUDS AND SOME AREAS OF FOG THAT WILL LIKELY LINGER MUCH OF THE
MORNING. THIS SHOULD SLOW TEMPS AND HAVE THEREFORE GONE BELOW ALL
GUIDANCE FOR TODAYS HIGHS. WITH THE FRONT MOVING THROUGH OVERNIGHT
AND MUCH COOLER AIR COMING IN BEHIND IT...HAVE CONTINUED TO GO BELOW
GUIDANCE THROUGHOUT THE REST OF THE FORECAST PERIOD.

DDC  067/047 053/041 049  456
GCK  069/046 054/040 050  456
EHA  073/044 058/039 051~  356
LBL  072/045 056/040 052  356
HYS  065/043 052/039 048  566
P28  071/051 058/044 051  566

PARKIN

In the hours before

Special weather statement, Sep 25, 11:42 AM CDT, 3 hours 37 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-260600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1140 AM CDT WED SEP 25 1996

SYNOPSIS: A LARGE AREA OF LOW SURFACE PRESSURE ACROSS THE CENTRAL HIGH
PLAINS WILL MOVE SOUTHEAST AND BE CENTERED NEAR THE OKLAHOMA
PANHANDLE BY THIS EVENING. UPPER AIR DATA FROM THIS MORNING HAS
INDICATED A CAP WILL BE IN PLACE ACROSS SOUTHWEST KANSAS THROUGH
LATE THIS AFTERNOON. HOWEVER...WITH THE APPROACH OF A STRONG COLD
FRONT THIS EVENING AND TONIGHT THE CAP WILL WEAKEN AND POSSIBLY
BE BROKEN ALLOWING THUNDERSTORMS...SOME POSSIBLY SEVERE TO FORM.
IF ANY SEVERE THUNDERSTORMS DO DEVELOP THE PRIMARY THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL. SPOTTER ACTIVATION MAY BE REQUIRED
THIS EVENING AND TONIGHT.

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:53 PM CDTSevere Thunderstorm WarningDDCPawnee47 min
Sep 25, 4:04 PM CDTSevere Thunderstorm WarningDDCRush31 min
Sep 25, 4:21 PM CDTSevere Thunderstorm WarningDDCPawnee69 min
Sep 25, 5:08 PM CDTSevere Thunderstorm WarningDDCKiowa47 min
Sep 25, 5:50 PM CDTSevere Thunderstorm WarningDDCComanche60 min
Sep 25, 5:55 PM CDTSevere Thunderstorm WarningDDCKiowa50 min
Sep 25, 6:20 PM CDTSevere Thunderstorm WarningDDCPratt50 min
Sep 25, 6:41 PM CDTSevere Thunderstorm WarningDDCComanche49 min
Sep 25, 6:49 PM CDTSevere Thunderstorm WarningDDCBarber46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.